Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Las Vegas, NV

August 3, 2012Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2012, 5:58 PM PDT for Nye County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 5:58 PM PDT (00:58 UTC)
Expired
Aug 3, 2012, 6:45 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Nye County, NV

The radar

The Las Vegas radar (KESX), 143 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3971 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS55 KVEF 040058
SVRVEF
NVC023-040145-
/O.NEW.KVEF.SV.W.0031.120804T0058Z-120804T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
558 PM PDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 645 PM PDT.

* AT 555 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING      
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES        
  SOUTHEAST OF AMARGOSA VALLEY...OR 16 MILES SOUTHWEST OF            
  MERCURY...AND WAS MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN NYE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3644 11602 3627 11617 3643 11639 3669 11640
      3666 11590
TIME...MOT...LOC 0058Z 013DEG 4KT 3651 11622

$$

STACHELSKI
2 follow-up statements
336 
WWUS55 KVEF 040113
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 PM PDT FRI AUG 3 2012

NVC023-040145-
/O.CON.KVEF.SV.W.0031.000000T0000Z-120804T0145Z/
NYE NV-
613 PM PDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR SOUTH CENTRAL NYE COUNTY...

AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHEAST OF
AMARGOSA VALLEY...OR 17 MILES SOUTHWEST OF MERCURY...AND WAS MOVING 
SOUTH AT 5 MPH. IN ADDITION BLOWING DUST REDUCING VISIBILITY WILL 
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95 FROM AMARGOSA VALLEY TO THE INTERSECTION OF STATE ROUTE 
160 AND STATE ROUTE 160 FROM HIGHWAY 95 TO MILE MARKER 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3657 11605 3645 11608 3627 11617 3643 11639
      3669 11640
TIME...MOT...LOC 0112Z 013DEG 4KT 3649 11622

$$

STACHELSKI
250 
WWUS55 KVEF 040143
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
643 PM PDT FRI AUG 3 2012

NVC023-040152-
/O.EXP.KVEF.SV.W.0031.000000T0000Z-120804T0145Z/
NYE NV-
643 PM PDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE AREA JUST SOUTH OF 
HIGHWAY 95 BETWEEN AMARGOSA VALLEY AND THE INTERSECTION OF STATE 
ROUTE 160 SOUTH CENTRAL NYE COUNTY WILL EXPIRE AT 645 PM PDT...

THUNDERSTORMS HAVE MOVED SOUTHWEST AND AWAY FROM THIS AREA. 
THEREFORE THIS SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 3657 11605 3645 11608 3627 11617 3643 11639
      3669 11640
TIME...MOT...LOC 0142Z 013DEG 4KT 3646 11623

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:33 PM PDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 3, 3:33 PM PDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT FRI AUG 3 2012

.SYNOPSIS...HIGH PRESSURE OVER CENTRAL NEVADA AND SOUTHERN UTAH WILL
GRADUALLY SHIFT NORTH SATURDAY AS A WEAK DISTURBANCE MOVES NORTH.
THIS WILL HELP INCREASE MONSOONAL MOISTURE ONCE AGAIN LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS OVER MAINLY THE NORTHERN AND
CENTRAL PORTIONS OF THE CWA...WHILE DECREASING OVER THE SOUTHERN
AREAS. MORE OF A SOUTHWEST FLOW IS EXPECTED TO DEVELOP SUNDAY
KEEPING THUNDERSTORM CHANCES MAINLY CONFINED TO THE EASTERN HALF OF
THE AREA. TEMPERATURES WILL RUN AT TO SLIGHTLY BELOW NORMAL THROUGH
SUNDAY.
&&

.SHORT TERM...CONVECTION HAS MAINLY BEEN FIRING ON A LINE FROM
SOUTHWEST UTAH THROUGH SOUTH CENTRAL LINCOLN INTO CENTRAL NYE
COUNTY. SO FAR THESE STORMS HAVE BEEN PRETTY MUCH ANCHORED TO THE
TERRAIN AS THE MID LEVEL EASTERLIES HAVE BEEN RATHER WEAK. SO IT IS
POSSIBLE THAT A FEW STORMS COULD PRODUCE FLASH FLOODING. DEWPOINTS
HAVE REMAINED FAIRLY LOW OVER THE FAR NORTHERN AREAS OF THE CWA
UNDER HIGH PRESSURE WHILE MOISTURE REMAINS FAIRLY DEEP OVER THE
SOUTHERN HALF OF THE CWA AND MOST OF THE STORMS HAVE DEVELOP ALONG
THE SHARP DEWPOINT GRADIENT. WEAK DISTURBANCE OVER SOUTHERN
CALIFORNIA WILL LIFT NORTH TONIGHT AND THERE MAY BE ENOUGH ENERGY
AVAILABLE TO KEEP STORMS GOING OVER NIGHT OVER THE WESTERN PORTIONS
OF THE AREA WHILE MOST OTHER AREA WILL SEE STORMS DISSIPATE THIS
EVENING. HIGH PRESSURE WILL GRADUALLY LIFT NORTH SATURDAY AS THE
WEAK INVERTED TROUGH ALSO LIFTS NORTH. WE WILL SEE SOME DRIER AND
MORE STABLE AIR WORKING INTO THE FAR SOUTHERN AREAS OF THE CWA WHILE
ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE
NORTHERN AND CENTRAL AREAS OF THE CWA. EVEN MORE DRYING IS EXPECTED
SUNDAY WITH STORMS MAINLY CONFINED TO THE EASTERN AREAS OF THE CWA.
BY MONDAY...MOST OF THE AREA IS EXPECTED TO SEE PW VALUES BELOW 1
INCH WITH THE EXCEPTION OF MOHAVE COUNTY WHERE THE BEST CHANCE OF
PRECIPITATION WILL REMAIN. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
BELOW NORMAL.

.LONG TERM...ONLY MINOR TWEAKS TO THE LONG TERM FORECAST THIS
AFTERNOON...WITH MODELS IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY
AND DIFFERENCES DEVELOPING THEREAFTER.

STRONG HIGH PRESSURE WILL SLOWLY DRIFT WEST THROUGH THE FOUR CORNERS
REGION THROUGH 00Z WEDNESDAY. LATEST GUIDANCE BRINGS THE LOW FURTHER
WEST COMPARED TO YESTERDAY. THIS WOULD ALLOW DAYTIME HIGH
TEMPERATURES TO CLIMB A BIT HIGHER THAT FORECAST YESTERDAY. THIS
TREND IS NOW SEEN IN THE MOS GUIDANCE...WITH KLAS HIGH TEMPERATURES
RANGING FROM 103F TO 111F ON TUESDAY AND WEDNESDAY. AGREED WITH
PREVIOUS SHIFT THAT THE HIGH END IS NOT SUPPORTED BY 700 AND 850 MB
TEMPERATURES. HOWEVER...HAVE TRENDED WARMER NEXT WEEK WITH THIS
PACKAGE...WITH HIGHS CURRENTLY EXPECTED TO BE BETWEEN 103F AND 108F
IN THE LAS VEGAS VALLEY DURING THE MIDDLE OF NEXT WEEK. THUNDERSTORM
ACTIVITY WILL REMAIN CONFINED TO THE EASTERN HALF OF THE CWA AS DRY
SOUTHWESTERLY FLOW DOMINATES ACROSS THE WEST. MOHAVE COUNTY WILL BE
THE PRIMARY THUNDERSTORM CONCERN THROUGH THE PERIOD.

LARGER SCALE DIFFERENCES BECOME APPARENT DURING THE LATTER PART OF
THE WEEK. MODELS DISAGREE ON HOW TO HANDLE THE LOW OVER THE
SOUTHWEST AS WELL AS DISTURBANCES MOVING ONSHORE ACROSS THE WESTERN
CONUS. WILL ALLOW MODELS TO COME INTO BETTER AGREEMENT BEFORE MAKING
ANY MAJOR CHANGES LATE NEXT WEEK.

OUTSIDE OF THE ISOLATED THUNDERSTORM THREAT IN THE FAR EASTERN
ZONES...LIGHT WINDS WILL ALLOW FIRE WEATHER CONCERNS TO REMAIN LOW
THROUGH THE EXTENDED.
&&

.AVIATION...FOR MCCARRAN...ISOLATED SHRA/TSRA NEAR THE AIRPORT AND
IN THE APPROACH CORRIDORS ARE POSSIBLE THIS EVENING THROUGH
04Z...OTHERWISE FEW-SCT CLOUDS AOA 8K FEET WITH WINDS FAVORING
DIURNAL TRENDS. ISOLATED SHRA/TSRA ARE POSSIBLE ON SATURDAY
ESPECIALLY AFTER 19Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA WILL CONTINUE TO BE AROUND THIS EVENING
ACROSS LINCOLN...CLARK...CENTRAL NYE AND NORTHERN MOHAVE COUNTY WITH
ISOLATED SHRA/TSRA IN THE SAN BERNARDINO COUNTY DESERTS. MOST
ACTIVITY SHOULD DIMINISH BY 06Z SATURDAY. ON SATURDAY SCATTERED
SHRA/TSRA ARE EXPECTED ACROSS LINCOLN...ESMERALDA...INYO...AND
CENTRAL NYE COUNTIES WITH ISOLATED SHRA/TSRA ELSEWHERE MAINLY AFTER
19Z. OTHERWISE EXPECT FEW-SCT CLOUDS AOA 8K FEET WITH WINDS FAVORING
DIURNAL TRENDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

GORELOW/WOLCOTT/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 3, 5:44 AM PDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
544 AM PDT FRI AUG 3 2012

AZZ001>003-036-CAZ522>527-NVZ015>022-041000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
544 AM PDT FRI AUG 3 2012 /544 AM MST FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY
RAIN...GUSTY WINDS AND HAIL POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE BEST AREA FOR SHOWERS AND THUNDERSTORMS WILL BE SHIFTING NORTH
ACROSS CENTRAL NEVADA BY SUNDAY...AND REMAIN ACROSS MOHAVE COUNTY.
A SOUTHWEST FLOW WILL USHER IN DRIER AIR AND GREATER STABILITY
OVER THE MOJAVE DESERT ON SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-041000-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
544 AM PDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR ACROSS WESTERN INYO AND ESMERALDA COUNTY WILL LEAD TO
ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EAST SLOPES OF THE
SOUTHERN SIERRA. GUSTY WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL WORK NORTHWARD INTO WESTERN INYO AND ESMERALDA
COUNTY TONIGHT THROUGH SUNDAY FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 5:45 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 PM PDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             SE BEATTY               36.91N 116.76W
08/03/2012  E0.25 INCH       NYE                NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL OCCURRING IN
            BEATTY.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:00 PM PDTSevere Thunderstorm WarningVEFNye45 min
Aug 3, 5:06 PM PDTSevere Thunderstorm WarningVEFNye24 min
Aug 3, 5:26 PM PDTFlash Flood WarningVEFNye72 min
Aug 3, 5:28 PM PDTSevere Thunderstorm WarningVEFNye19 min
Aug 3, 5:48 PM PDTSevere Thunderstorm WarningVEFNye42 min
Aug 3, 5:51 PM PDTFlash Flood WarningVEFNye50 min
Aug 3, 5:56 PM PDTFlash Flood WarningVEFNye65 min
Aug 3, 6:25 PM PDTSevere Thunderstorm WarningVEFNye50 min
Aug 3, 7:13 PM PDTFlash Flood WarningVEFNye2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.